Alert archive / Oregon / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 2, NWS Portland, OR

April 20, 2016Clackamas County, Oregon

NWS Portland, OR issued this severe thunderstorm warning at Apr 20, 2016, 4:17 PM PDT for Clackamas County, Oregon. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2016, 4:17 PM PDT (23:17 UTC)
Expired
Apr 20, 2016, 4:45 PM PDT
In force
28 min
Issued by
NWS Portland, OR
Area
Storm-based polygon

County Clackamas County, OR

The radar

The Portland,OR radar (KRTX), 96 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 11.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2016-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2016-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1680 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

524 
WUUS56 KPQR 202317
SVRPQR
ORC005-202345-
/O.NEW.KPQR.SV.W.0002.160420T2317Z-160420T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PORTLAND OR
417 PM PDT WED APR 20 2016

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CLACKAMAS COUNTY IN NORTHWESTERN OREGON...

* UNTIL 445 PM PDT

* AT 416 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
  BAGBY HOT SPRINGS...AND MOVING NORTHWEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BAGBY HOT SPRINGS...TABLE ROCK...COLTON AND ROUND MOUNTAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4499 12194 4489 12210 4508 12263 4531 12225
TIME...MOT...LOC 2316Z 139DEG 26KT 4500 12212 

$$

64
1 follow-up statement
989 
WWUS56 KPQR 202340
SVSPQR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
440 PM PDT WED APR 20 2016

ORC005-202349-
/O.EXP.KPQR.SV.W.0002.000000T0000Z-160420T2345Z/
CLACKAMAS OR-
440 PM PDT WED APR 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLACKAMAS COUNTY
WILL EXPIRE AT 445 PM PDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4499 12194 4489 12210 4508 12263 4531 12225
TIME...MOT...LOC 2337Z 139DEG 26KT 4500 12212 

$$

64

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:13 PM PDT, 2 hours 4 minutes earlier.

Area forecast discussion, Apr 20, 2:13 PM PDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
213 PM PDT WED APR 20 2016

.SYNOPSIS...SHOWERS AND CLOUDS ACROSS LANE COUNTY HAVE BEEN SLOW TO
MOVE NORTH TODAY ALLOWING SUNNY SKIES AND WARM TEMPERATURES ACROSS
MUCH OF THE REGION. SHOWERS AND POSSIBLY THUNDERSTORMS ARE POSSIBLE
IN MOST AREAS LATE THIS AFTERNOON AND EARLY IN THE EVENING AS AN
UPPER LEVEL TROUGH MOVES OVER THE AREA. A SERIES OF UPPER LEVEL
TROUGHS WILL GRADUALLY COOL TEMPERATURES AND PRODUCE SHOWERS THROUGH
THE WEEKEND AND INTO NEXT WEEK.
&&

.SHORT TERM...THE DEFORMATION ZONE ASSOCIATED WITH AN APPROACHING
UPPER LEVEL TROUGH HAS BEEN VERY SLOW MOVING TODAY AND UNIMPRESSIVE
SO FAR. STILL THINK THE WEATHER COULD BE MORE INTERESTING LATE THIS
AFTERNOON AND EARLY THIS EVENING AS THE UPPER LEVEL LOW SHIFTS NORTH
WHERE THERE HAS BEEN NO CLOUDS AND TEMPERATURES ARE WARMING.CUMULUS
ARE STARTING TO SPROUT OVER THE LANE COUNTY CASCADES AND EAST OF THE
CASCADES EARLY THIS AFTERNOON INDICATING INCREASING INSTABILITY.

THERE IS A LOW LEVEL CAP THAT WILL NEED TO BE BREACHED BEFORE
CONVECTION CAN REALLY GET GOING...AND MODELS STILL INDICATE THE BEST
CHANCE FOR THAT WILL BE THIS EVENING BETWEEN 6 AND 8 PM. THE LINE OF
SHOWERS ASSOCIATED WITH THE DEFORMATION ZONE HAS THINNED..AND DO NOT
THINK MUCH SHOWERS OR THUNDERSTORMS WILL BE DERIVED FROM THE BAND. IT
IS MORE LIKELY THAT THE STORMS WILL DEVELOP OVER THE CASCADES...WITH
SE STEERING FLOW POSSIBLY CARRYING THEM WEST TOWARDS OR OVER THE
WILLAMETTE VALLEY. THE UPPER LEVEL LOW WILL MOVE NORTH OF THE AREA
TONIGHT AND END THE THREAT FOR SHOWERS.

THE NEXT UPPER LEVEL TROUGH FOLLOWS CLOSE BEHIND WITH WATER VAPOR
SATELLITE IMAGERY SHOWING AN UPPER LOW DEVELOPING NEAR 44N
151W...SOUTH OF THE GULF OF ALASKA. THE UPPER TROUGH ASSOCIATED WITH
THIS UPPER LOW WILL BRING MORE CLOUDS AND PERIODS OF RAIN THURSDAY
AFTERNOON AND EVENING.

A SURFACE FRONT WILL PRODUCE WIDESPREAD STEADY RAIN THURSDAY NIGHT
AND FRIDAY BEFORE THE UPPER LOW MOVES OVER THE AREA FRIDAY EVENING.
TEMPERATURES WILL GRADUALLY COOL THROUGH THE WEEKEND AND COOL DOWN TO
THE SEASONAL NORMALS FRIDAY (UPPER 50S TO LOW 60S). SNOW LEVELS WILL
ALSO GRADUALLY LOWER AND ARE EXPECTED TO BE DOWN TO 5500 FEET
SATURDAY MORNING. TJ

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY. ACTIVE SPRING-LIKE
WEATHER PATTERN IN PLACE FOR THE PACIFIC NORTHWEST THROUGH THE
EXTENDED. ZONAL FLOW OVER THE PACIFIC WILL BRING IN SHORTWAVE AFTER
SHORTWAVE THROUGH AT LEAST MIDWEEK NEXT WEEK...WITH EACH SYSTEM
BRINGING SHOWERS BUT NOT HEAVY RAIN. SATURDAY NIGHT ONE OF THESE
SHORTWAVES MOVES THROUGH BRINGING MORE WIDESPREAD SHOWERS OVERNIGHT.
SHOWERS WILL DECREASE THROUGH THE DAY ON SUNDAY...BUT WESTERLY LOW-
LEVEL FLOW BEHIND THE FRONT WILL KEEP US FAIRLY CLOUDY WITH TERRAIN
INDUCED SHOWERS CONTINUING PRIMARILY ALONG THE COAST AND IN THE
CASCADES. SNOW LEVELS WILL BE DROPPING THROUGH THE DAY...DROPPING
BELOW THE PASSES BY MID-DAY...SO EXPECT LIGHT SNOW AT THE PASSES BUT
PROBABLY WON'T SEE A SIGNIFICANT AMOUNT OF ACCUMULATION. THESE
PRIMARILY TERRAIN-DRIVEN SHOWERS WILL CONTINUE INTO MONDAY WITH
LIGHT SNOW IN THE CASCADES...BUT SHOULD BE COMING TO AN END MONDAY
NIGHT AS SHORTWAVE RIDGING BUILDS IN DRYING US OUT. MODEL
DIFFERENCES IN HOW FAR NORTH THE RIDGE BUILDS AND THE TIMING OF THE
NEXT SYSTEM LED ME TO LEAVE A SLIGHT CHANCE OF SHOWERS IN THE
FORECAST ON TUESDAY...BUT MORE LIKELY WE WILL SEE A DRY MAYBE PARTLY
CLOUDY TO MOSTLY SUNNY DAY ON TUESDAY. MODELS DIVERGE SIGNIFICANTLY
STARTING WITH THE SYSTEM ON WEDNESDAY...WITH THE GFS BRINGING IN
WIDESPREAD RAIN WHILE THE ECMWF TAKES THE SYSTEM SOUTH OF US KEEPING
US MOSTLY DRY WITH OFFSHORE WINDS. -MCCOY
&&

.AVIATION...EXPECT MARINE STRATUS AND ASSOCIATED IFR CIGS TO
RETURN TO THE COAST TONIGHT...EXCEPT MAYBE NOT THE CENTRAL COAST.
ELEVATED CONVECTION MAY STIR UP THE MARINE LAYER ENOUGH TO RESULT IN
VFR CONDITIONS DURING THE REST OF THE AFTERNOON. VFR TO PREVAIL
INLAND THROUGH THU. HOWEVER...INSTABILITY WILL MAINTAIN A THREAT OF
THUNDERSTORMS... ESPECIALLY ALONG THE CASCADES AND FOOTHILLS THROUGH
05Z THU. SOME OF THESE COULD DRIFT OFF INTO THE INTERIOR VALLEYS.
LATEST MODEL GUIDANCE SHOWS STRATUS PUSHING UP THE COLUMBIA RIVER TO
KPDX AROUND 12Z THU. CONFIDENCE NOT THAT HIGH...BUT STRATUS DID MAKE
IT KKLS THIS MORNING.

KPDX AND APPROACHES...VFR CONDITIONS PREVAIL THROUGH THU. THERE IS A
30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE TERMINAL
VICINITY THROUGH 03Z. A SLIGHTLY LOWER PROBABILITY FOR TS AT THE
TERMINAL ITSELF. THERE IS ALSO AN INCREASING CHANCE THAT MARINE
STRATUS COMING UP THE COLUMBIA RIVER COULD REACH THE TERMINAL AROUND
12Z. WEISHAAR
&&

.MARINE...MINIMAL WIND ISSUES FOR THE WATERS THROUGH FRI. CONVECTIVE
THREAT OVER THE WATERS CONTINUES THROUGH TODAY. ANY THUNDERSTORMS
THAT DEVELOP HAVE THE POTENTIAL TO PRODUCE A DECENT AMOUNT OF
LIGHTNING AS WELL AS GUSTY AND ERRATIC WIND. MODELS INDICATE A
STRONGER S TO SW MARINE SURGE THU NIGHT AND FRI WITH INCREASING WIND
SPEEDS. LATEST GUIDANCE SUGGESTS BOUNDARY LAYER WIND SPEEDS GETTING
CLOSE TO 20 KT LATE THU INTO FRI MORNING. STRONGER ONSHORE FLOW SUN
AFTERNOON THROUGH MON WILL LIKELY YIELD SMALL CRAFT ADVISORY WIND
SPEEDS...THEN HIGH PRES SETTLES OVER THE WATERS MON NIGHT AND TUE
FOR LIGHTER WIND. LONGER RANGE MODELS SHOW A FAIRLY STRONG SYSTEM
TUE NIGHT AND WED. FOR NOW HAVE INDICATED 25-30 KT WIND GUSTS WITH
THIS FRONT.

SEAS RUNNING AROUND 5 FT...BUT WILL BUILD A FOOT OR TWO THU. ENP
GUIDANCE HAS SEAS BUILDING TO 10 FT SAT AND REMAINING ABOVE 10 FT
THROUGH THE WEEKEND. WEISHAAR
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...NONE.
&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWSPORTLAND
WWW.TWITTER.COM/NWSPORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON
FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS
COMMONLY REFERRED TO AS THE FORECAST AREA.
		COMMONLY REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Apr 20, 4:02 AM PDT, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
402 AM PDT WED APR 20 2016

ORZ001>008-PZZ210-250-255-270-275-WAZ020>022-039-210700-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-COLUMBIA RIVER BAR-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
402 AM PDT WED APR 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS WILL BE INCREASING TODAY...MAINLY THIS
AFTERNOON. IN ADDITION...THERE IS A POSSIBILITY OF A FEW
THUNDERSTORMS THIS AFTERNOON. THUNDERSTORMS MAY PRODUCE BRIEF
DOWNPOURS AND GUSTY WINDS UP TO 40 MPH...AND PERHAPS SOME SMALL
HAIL.

BEST TIMING OF THUNDERSTORM ACTIVITY WILL BE FROM 2 PM THROUGH
ABOUT 9 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF GUSTY WINDS AND HAIL ARE ENCOURAGED TODAY.

ORZ010>016-WAZ019-040-045-046-210700-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-WESTERN COLUMBIA RIVER GORGE-
CENTRAL COLUMBIA RIVER GORGE-SOUTH WASHINGTON CASCADES-
SOUTH WASHINGTON CASCADE FOOTHILLS-
402 AM PDT WED APR 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS WILL BE INCREASING TODAY...MAINLY THIS AFTERNOON.
IN ADDITION...ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON.
THERE IS SOME POTENTIAL FOR A FEW STRONG THUNDERSTORMS...WHICH MAY
PRODUCE BRIEF HEAVY DOWNPOURS...PEA TO NICKEL-SIZED HAIL AND GUSTY
WINDS.

TIMING OF THE STRONGEST THUNDERSTORMS WOULD BE FROM 3 PM THROUGH
ABOUT 8 PM TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF GUSTY WINDS AND HAIL ARE ENCOURAGED TODAY.

In the hours before

Special weather statement, Apr 20, 3:33 PM PDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
333 PM PDT WED APR 20 2016

ORZ011-202315-
NORTHERN OREGON CASCADES OR-
333 PM PDT WED APR 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LINN COUNTY UNTIL 415 PM
PDT...

AT 332 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER TOMBSTONE SUMMIT...OR 21 MILES SOUTH OF
DETROIT...MOVING NORTHWEST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
IDANHA...DETROIT LAKE...TOMBSTONE SUMMIT AND SANTIAM JUNCTION.

THIS INCLUDES THE FOLLOWING HIGHWAYS IN OREGON...
 U.S. HIGHWAY 20 EAST OF ALBANY BETWEEN MILE MARKERS 54 AND 74.
 STATE HIGHWAY 22 EAST OF SALEM BETWEEN MILE MARKERS 56 AND 59...AND
BETWEEN MILE MARKERS 69 AND 81.
 STATE HIGHWAY 126 FROM MCKENZIE BRIDGE TO THE SANTIAM HIGHWAY
BETWEEN MILE MARKERS 1 AND 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IF ON OR NEAR DETROIT LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4432 12192 4430 12216 4451 12237 4462 12234
      4472 12200
TIME...MOT...LOC 2232Z 155DEG 14KT 4442 12214

64

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 3:33 PM PDTSpecial Weather StatementPQRLinn42 min
Apr 20, 4:51 PM PDTSpecial Weather StatementPQRClackamas24 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.